Rare Infections After Medically Induced Abortions Likely Not Drug-Related
Since 2000, five women in North America who had medically induced abortions (MIAs) died from toxic shock caused by a Clostridium sordellii infection. This has led some people to question the safety of the combination of the drugs mifepristone and misoprostol frequently used in MIA procedures.
A new review of C. sordellii infections and an accompanying editorial, both published in the Dec. 1 issue of Clinical Infectious Diseases and currently available online, place these MIA-C. sordellii deaths in perspective and help to clear up misapprehensions.
According to the review by Michael Aldape, PhD, of the Veteran's Affairs Medical Center in Boise, ID, nearly 2 million women in Europe have used mifepristone and no C. sordellii infections or deaths have been reported. Since 2000, more than 600,000 women in the United States have undergone mifepristone-induced abortion, with four reported deaths. Also, prior to the cases in the United States, one woman in Canada who had had a MIA subsequently acquired a fatal C. sordellii infection.
In addition, Dr. Aldape reviews 40 other deaths caused by C. sordellii infections. These infections most commonly followed childbirth, injection drug use, trauma, or surgery.
Dr. Aldape said, "while there have been a handful of C. sordellii-related deaths stemming from mifepristone/misoprostol usage in the past few years, I believe the problem is more global